Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX

May 5, 2005Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2005, 8:28 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 8:28 PM CDT (01:28 UTC)
Expired
May 5, 2005, 9:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The El Paso radar (KEPZ), 219 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060129
SVRMAF
TXC109-243-060215-
/O.NEW.KMAF.SV.W.0033.050506T0128Z-050506T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS
  WESTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAN
  HORN...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VAN HORN...
  PLATEAU

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3115 10488 3065 10489 3057 10453 3110 10421

$$
1 follow-up statement
000 
WWUS54 KMAF 060200
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT THU MAY 5 2005

TXC109-243-060215-
/O.CON.KMAF.SV.W.0033.000000T0000Z-050506T0215Z/
CULBERSON-JEFF DAVIS-
858 PM CDT THU MAY 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
WESTERN JEFF DAVIS AND SOUTHWESTERN CULBERSON COUNTIES...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED 
IN OPEN COUNTRY 5 MILES SOUTHEAST OF VAN HORN. A SECOND SEVERE 
THUNDERSTORM WAS 5 MILES WEST OF LOBO. THESE STORMS WERE MOVING 
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...LOBO...
ADJACENT HIGHWAY 90 IN SOUTHWESTERN CULBERSON AND WESTERN JEFF 
DAVIS COUNTIES. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3115 10488 3065 10489 3057 10453 3110 10421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 5, 2:45 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU MAY 5 2005

.SHORT TERM...
MOIST LOW LEVEL FLOW CONTINUES ACROSS THE REGION THIS AFTERNOON AS
A SHORTWAVE TROUGH NOW APPROACHING THE SOUTHERN CALIFORNIAN COAST
TRANSLATES EAST.  SKIES ARE CLEARING NICELY ACROSS MUCH OF THE
CWFA...WITH LOW CLOUDS HANGING TOUGH ACROSS THE WESTERN EDWARDS
PLATEAU.  BEGINNING TO SEE SOME CUMULI DEVELOPMENT OVER THE HIGHER
TERRAIN OF THE DAVIS AND SACRAMENTOS...AND CONVECTIVE DEVELOPMENT
IS EXPECTED TO PERSIST OVER THESE AREAS THROUGH THE AFTERNOON
HOURS.  MUCH LIKE YESTERDAY AFTERNOON...ISOLD TSRA IS EXPECTED TO
DEVELOP OVER THESE REGIONS AND TRANSLATE EAST BEFORE DYING OFF EARLY
THIS EVENING.  AFTER MIDNIGHT...A MINOR SHORTWAVE TROUGH PASSING
OVER THE CENTRAL ROCKIES MAY PROVIDE ENOUGH LIFT FOR TSRA/SHRA
DEVELOPMENT OVER EASTERN NEW MEXICO...AND SOME OF THIS ACTIVITY MAY
DEVELOP SOUTH AND ACROSS OUR NORTHWESTERN ZONES.  LOW STRATUS AND
FOG IS EXPECTED TO REDEVELOP OVER EASTERN ZONES AS WELL LATE
TONIGHT...BUT NOT AS SUBSTANTIAL AS HAS BEEN THE CASE THE PREVIOUS
TWO DAYS.

LOW TEMPERATURES TONIGHT WILL BE MODULATED BY THE PERSISTENCE OF
LOW LEVEL MOISTURE...STRATUS REDEVELOPMENT...AND MIXING AS PBL WINDS
WILL BE UP A BIT OVERNIGHT.  SAW LITTLE IN THE WAY OF SIGINFICANT
DIFFERENCES ACROSS THE SHORT RANGE MODELS THIS MORNING...CONSEQUENTLY
THE FORECAST DATABASE REPRESENTS A MIX OF THE PREVIOUS FORECAST AND
A CONSENSUS OF THESE MODELS BLENDED WITH NUMERICAL GUIDANCE.

.LONG TERM...
ATTENTION IN THE LONG TERM CONTINUES TO FOCUS ON THE POTENTIAL FOR
THUNDERSTORMS AND THE ASSOCIATED THREAT OF ISOLATED SEVERE
WEATHER...PARTICULARLY THROUGH DAY 3. THIS AS A SLOSHING DRYLINE
SCENARIO BECOMES ESTABLISHED AND THE SYNOPTIC PATTERN SHIFTS TOWARD
TROUGHING IN THE WEST WITH SOUTHWESTERLY MID/UPPER FLOW OVER THE
SOUTHERN ROCKIES/PLAINS.

BY 12Z FRIDAY MODIFIED GULF MOISTURE WILL BE BACKED AGAINST THE
MOUNTAINS AND A CLOSED MID/UPPER LOW WILL BE ESTABLISHED OVER THE
GREAT BASIN. MODELS INDICATE WEAK MORNING CONVECTION IN PROXIMITY TO
THE NORTHWESTERN ZONES. THIS AS A MINOR RIPPLE PROPAGATES THROUGH
THE SOUTHWESTERLY FLOW AND PROVIDES WEAK LIFT ATOP MODEST LOW LEVEL
MOISTURE. MORNING LOW CLOUDS SHOULD ERODE AND INSOLATION/MIXING WILL
AID IN SHARPENING A DRYLINE OVER THE CENTRAL FA BY LATE AFTERNOON.
CONVECTIVE PARAMETERS ARE NOT TRIGGERED IN MODEL SOLUTIONS ATTM...
BUT SUFFICIENT EVIDENCE OF INITIATION EXISTS TO MAINTAIN SLIGHT
CHANCE GRIDDED POPS. MESOSCALE MODELS DEPICT A WELL DEFINED RH
MAXIMA ALONG THE DRYLINE BY LATE AFTERNOON...HINTING AT SHALLOW
CONVECTIVE PROCESSES. FORECAST SOUNDINGS INDICATE MODERATE
INSTABILITY AND VERTICAL SHEAR SUFFICIENT FOR HIGH BASED AND
MARGINALLY ORGANIZED STORMS. THUS A LOW/CONDITIONAL PROBABILITY OF
SEVERE EXISTS...MAINLY OVER THE TRANS PECOS AND WESTERN BASIN.

THE DRYLINE IS PROGGED TO MIX FURTHER EAST ON SATURDAY AS THE FIRST
IN A SERIES OF SHORTWAVE TROUGHS EJECTS NORTHEAST INTO THE PLAINS.
DRYLINE WILL LIKELY PROPAGATE INTO THE EASTERN BASIN/LOWER TRANS
PECOS BEFORE ISOLATED STORMS INITIATE. THE BEST CHANCE FOR SEVERE
WEATHER WILL OCCUR NORTHEAST OF THE FA OVER THE SOUTHERN PLAINS...
BUT INCREASING MID LEVEL WINDS AND MODERATE INSTABILITY WILL AGAIN
BE SUFFICIENT FOR A CONDITIONAL SEVERE THREAT. CONFIDENCE FOR
CONVECTIVE DEVELOPMENT INCREASES SATURDAY EVENING AS AN 80KT
UPPER JET IS PROGGED TO PROPAGATE THROUGH THE BASE OF THE TROUGH AND
NOSE ACROSS THE BIG BEND. PRESSURE FALLS ASSOCIATED WITH FAVORABLE
JET DYNAMICS WILL AID CONVECTIVE DEVELOPMENT ALONG THE RETREATING
DRYLINE OVER THE EASTERN FA. INSTABILITY/SHEAR APPEARS SUFFICIENT
FOR SEVERE OVERNIGHT WITH ELEVATED PARCEL LI/S AROUND -7 C AND 30 TO
40 KNOTS OF DEEP LAYER SHEAR. WILL CONTINUE TO HIGHLIGHT THE SEVERE
STORM POTENTIAL IN TEXT/GRAPHICAL HAZARD PRODUCTS.

THE TROUGH AXIS WILL TRANSIT THE FA SUNDAY AND AT LEAST A LOW
PROBABILITY OF STORMS WILL PERSIST OVER THE NORTHEAST IN PROXIMITY
TO THE DRYLINE AND CYCLONICALLY CURVED FLOW. IT APPEARS THAT LOW
LEVEL MOISTURE WILL NOT BE SCOURED OUT OF THE PLAINS BY A WEAK
FRONTAL BOUNDARY PROGGED TO SINK SOUTH IN PROXIMITY TO THE NORTHERN
ZONES IN THE WAKE OF THE PASSING TROUGH MONDAY. RETURN FLOW WILL
RESULT IN MOIST ADVECTION LATE MONDAY/TUESDAY BEFORE THE NEXT TROUGH
BECOMES ESTABLISHED OVER THE WEST. THEREFORE LOW ORDER POPS WILL BE
CARRIED THROUGH MUCH OF THE PERIOD AS A DRYLINE PERSISTS BENEATH
SOUTHWESTERLY MID/UPPER LEVEL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  81  60  82 /  10  20  20  20
CARLSBAD NM                57  87  57  86 /  20  10  20   0
DRYDEN TX                  59  85  66  86 /  20  20  10  20
FORT STOCKTON TX           58  87  60  88 /  20  20  20  10
GUADALUPE PASS TX          59  81  56  81 /  10   0  10   0
HOBBS NM                   57  85  57  85 /  20  10  20   0
MARFA TX                   54  82  50  82 /  20  10  10  10
MIDLAND INTL AIRPORT TX    57  82  61  83 /  10  20  20  20
ODESSA TX                  58  84  61  84 /  10  20  20  10
WINK TX                    58  89  61  91 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, May 5, 2:55 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT THU MAY 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT THU MAY 5 2005 (155 PM MDT THU MAY 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING OVER THE
MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  WHILE NOT FORECAST TO BECOME SEVERE...HAIL TO A HALF INCH
IN DIAMETER...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EACH DAY THROUGH THE
WEEKEND.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER A
FEW SEVERE STORMS WILL BE POSSIBLE. AT THIS TIME INDICATIONS SUGGEST
THAT FRIDAY AFTERNOON AND EVENING...AND AGAIN LATE SATURDAY...MAY
PRESENT THE BEST POTENTIAL THIS WEEK FOR SEVERE WEATHER. SPOTTER
GROUPS AND EMERGENCY MANAGERS...ESPECIALLY THOSE OVER THE EASTERN
HALF OF THE OUTLOOK AREA...SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND PREPARE FOR POSSIBLE THUNDERSTORM RELATED
HAZARDS...POSSIBLY AS EARLY AS LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 5, 8:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT THU MAY 5 2005

TXZ057-080-060145-
MARFA PLATEAU TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
808 PM CDT THU MAY 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON AND FAR
WEST JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF VAN HORN AT 807 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS
COUNTIES...INCLUDING THE CITY OF VAN HORN AND INTERSTATE 10
NEAR VAN HORN AND HIGHWAY 90 SOUTH OF VAN HORN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.